Thunderstorm Wind, Ohio
- When
- August 14, 2:05 PM CST
- Where
- Ohio County, 1.49 mi NNE of Narrows
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.590, -86.720
A tree was blown down and blocking Bud Baughn Rd.
The trailing edge of a Mesoscale Convective Complex across Indiana and Illinois interacted with a moist very unstable environment over central Kentucky. Isolated showers and thunderstorms developed into a broken line that slowly moved across the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
The trailing edge of a Mesoscale Convective Complex across Indiana and Illinois interacted with a moist very unstable environment over central Kentucky. Isolated showers and thunderstorms developed into a broken line that slowly moved across the region. Slow moving storms produced torrential rainfall and led to some isolated flash flooding. Wet microbursts also produced wind damage scattered across the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 14, 1:03 PM CST, 1 hour 2 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
303 PM EDT SAT AUG 14 2010
.SHORT TERM (TONIGHT AND SUNDAY)...
MCV IS POSITIONED ACRS NRN PORTIONS OF IL/IN ATTM WITH A TAIL
EXTENDING S/SW INTO SWRN INDIANA. STORMS ON THE TAIL HAVE HAD A HARD
TIME GETTING GOING THIS AFTN SINCE THEY RESIDE IN AN AREA OF MIN
INSTABILITY. A MUCH HIGHER AXIS OF INSTABILITY RESIDES FROM SCNTRL
KY NWD TO NCNTRL KY WITH SB CAPES FROM 3000-4000 J/KG. WOULD EXPECT
SCT STORMS IN CLUSTERS OR SMALL LINES TO FORM THERE SHORTLY. THESE
STORMS HAVE THE POTENTIAL TO PRODUCE BRIEF MICROBURST DAMAGING
WINDS. STORMS IN SW INDIANA/NW KY HAVE THE SAME POTENTIAL AS THEY
TRANSLATE INTO A JUICIER AMS TO THE EAST. STORMS SHUD MAX OUT IN
BOTH COVERAGE AND INTENSITY FROM 20Z TO 00Z THIS AFTN AND
EVE...THOUGH MORE STORMS WILL LIKELY BE INITIATED BY ASSOCIATED
OUTFLOW BNDRYS WHICH SHUD BE NUMEROUS.
WILL KEEP CURRENT POPS IN THRU THE PERIOD FOR TNGT/SUN AS PREFRONTAL
OUTFLOW BNDRYS/TROFS PRECEDE SYNOPTIC SCALE CDFNT THAT WILL MOVE
THRU MOST OUR REGION SUN NIGHT AS THESE MESOSCALE FORCERS ACT ON A
VERY MOIST BNDRY LAYER AMS.
WILL ALSO NEED TO CONSIDER EXTENDING OUR HEAT ADVISORY ONE MORE DAY
AS DEWPOINTS WILL BE AS HIGH OR HIGHER AS THEY POOL AHEAD OF
AFOREMENTIONED FRONT SUN. CONVECTIVE DEBRIS/CLOUDS WILL LIKELY LIMIT
TEMPS A BIT ON SUN...BUT HEAT INDICES COULD STILL REACH INTO THE 105
TO 110 DEG RANGE...MAINLY TO THE WEST OF INTERSTATE 65.
.LONG TERM (SUNDAY NIGHT - SATURDAY)...
THE COLD FRONT WILL CONTINUE ITS SLOW MARCH THROUGH THE FORECAST
AREA ON SUNDAY NIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL
CONTINUE ALONG THIS BOUNDARY OVERNIGHT AS IT BEGINS TO STALL NEAR
THE TN/KY BORDER. FOR MONDAY THIS BOUNDARY SHOULD BE FAR ENOUGH TO
THE SOUTH THAT SOUTHERN INDIANA AND FAR NORTH CENTRAL KENTUCKY WILL
DRY OUT WHILE SOUTHEASTERN PORTIONS OF THE FORECAST AREA WILL STILL
SEE ISOLATED TO SCATTERED THUNDERSTORMS. WITH PRECIPITABLE WATER
VALUES REMAINING HIGH THERE WILL BE THE POTENTIAL FOR TORRENTIAL
RAINFALL WITH ANY STORMS ASSOCIATED WITH THIS FRONT.
THIS BOUNDARY WILL HANG AROUND OR JUST TO THE SOUTHEAST OF THE KY/TN
BORDER THROUGH MIDWEEK. THIS WILL SERVE AS A FOCUS FOR DAILY
CONVECTION ACROSS THE SOUTHERN CWA TUESDAY. WITH A SHORTWAVE MOVING
ACROSS THE AREA ON WEDNESDAY WE WILL SEE INCREASED RAIN CHANCES SO
HAVE BUMPED UP POPS A BIT. THE NEXT COLD FRONT WILL APPROACH THE
REGION INTO THE WEEKEND. AHEAD OF THIS WITH RESIDUAL BOUNDARIES AND
AMPLE MOISTURE ISOLATED TO SCATTERED CONVECTION WILL BE POSSIBLE
DURING THE AFTERNOON HOURS.
DRIER AND A BIT COOLER AIR WILL BEGIN FILTERING INTO SOUTHERN
INDIANA AND NORTH CENTRAL KENTUCKY MONDAY. ACROSS THE SOUTH BOTH
TEMPERATURE AND DEWPOINTS WILL REMAIN HIGHER. HOWEVER WITH MORE
CONVECTION IN THIS AREA IT WILL STILL BE COOLER FOR THIS WEEK THAN
IT HAS BEEN IN RECENT DAYS. DAILY HIGHS IN THE UPPER 80S TO LOWER
90S CAN BE EXPECTED THROUGH THIS WEEK. BY MIDWEEK THE DEWPOINTS
ACROSS THE NORTHERN HALF OF THE FORECAST AREA WILL AGAIN BE ON THE
RISE MAKING IT FEEL MUGGIER ONCE AGAIN. THE SOUTHERN HALF OF THE
AREA WILL NOT GET AS MUCH OF A BREAK FROM THE MUGGY CONDITIONS WITH
THE DRIEST AIR LOOKING TO HAVE A HARD TIME MAKING ITS WAY TOO FAR SOUTH.
&&
.AVIATION (18Z TAF ISSUANCE)...
EXPECT SCT STORMS TO DEVELOP EARLY IN THE PERIOD...FIRST NEAR BWG
AND THEN NEAR LEX AND SDF. THE SCATTERED NATURE ATTM NECESSITATES
ONLY A VCNTY REMARK AT THIS TIME. STORMS THAT DEVELOP HAVE THE
POTENTIAL TO PRODUCE BRIEF MICROBURST DAMAGING WIND GUSTS.
STORMS WILL BE DECREASING IN BOTH STRENGTH AND NUMBER THIS EVE BUT
MAY CONTINUE IN AN ISOLATED TO SCT NATURE OVERNIGHT AS PREFRONTAL
TROFS/OUTFLOW BNDRYS PRECEDE A CDFNT THAT SHUD BE POSITIONED FROM
NWRN INDIANA TO SERN MISSOURI BY 12Z SUN. WILL NOT INCLUDE A VCNTY
REMARK AT THIS TIME OVERNIGHT DUE TO LOW CONFIDENCE ON
TIMING/LOCATION OF STORMS.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...HEAT ADVISORY UNTIL 7 PM EDT /6 PM CDT/ THIS EVENING FOR
KYZ023>043-045>049-053>057-061>067-070>078-081-082.
IN...HEAT ADVISORY UNTIL 7 PM EDT /6 PM CDT/ THIS EVENING FOR
INZ076>079-083-084-089>092.
&&
SHORT TERM........DK/11
LONG TERM.........EES
AVIATION..........DK/11HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 350 PM EDT SAT AUG 14 2010 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-150800- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY- BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY- JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY- SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY- FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY- MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY- GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY- TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY- ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY- CUMBERLAND KY-CLINTON KY- 350 PM EDT SAT AUG 14 2010 /250 PM CDT SAT AUG 14 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...TONIGHT. SCATTERED STORMS EARLY THIS EVENING WILL DECREASE IN NUMBER AND STRENGTH TOWARD SUNRISE. UNTIL THEN...THE STRONGEST STORMS HAVE THE POTENTIAL TO PRODUCE BRIEF DAMAGING MICROBURST WINDS UP TO 70 MPH ...RAINFALL RATES UP TO 2 INCHES PER HOUR AND FREQUENT CLOUD TO GROUND LIGHTNING. HEAT INDICES WILL REMAIN ABOVE THE 100 DEGREE MARK THROUGH 7 PM EDT THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A COOL FRONT WILL SLOWLY MOVE THROUGH THE REGION AND STALL OUT ACROSS SOUTH CENTRAL KENTUCKY SUNDAY AND SUNDAY NIGHT. SCATTERED THUNDERSTORMS FORMING AHEAD OF THIS FRONT IN THE WARM...MUGGY AIR MASS SUNDAY MAY BECOME SEVERE WITH DAMAGING WIND GUSTS...SMALL HAIL...AND LOCALIZED TORRENTIAL RAINFALL. AREAS THAT DO NOT RECEIVE THIS RAIN WILL SEE HEAT INDICES RISE TO THE 105 TO 110 DEGREE RANGE ALONG AND WEST OF INTERSTATE 65 AND TO NEAR 105 TO THE EAST. DRIER AIR WILL FILTER IN BEHIND THE FRONT MONDAY. HOWEVER...THE PRESENCE OF THE STALLED FRONTAL BOUNDARY WILL CONTINUE TO PRODUCE ISOLATED TO SCATTERED STORMS...ESPECIALLY OVER THE SOUTHERN PARTS OF THE BLUEGRASS REGION AS WELL AS SOUTH CENTRAL KENTUCKY MONDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT HEAVY RAIN TOTALS OR STRONG DAMAGING WINDS TO THE NATIONAL WEATHER SERVICE. DK/EES
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
320 PM EDT SAT AUG 14 2010
INZ076-084-142000-
CRAWFORD-ORANGE-
320 PM EDT SAT AUG 14 2010
...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...SMALL
HAIL...AND GUSTY WINDS MOVING THROUGH CRAWFORD AND SOUTHERN ORANGE
COUNTIES...
AT 316 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES WEST OF ENGLISH...AND MOVING EAST AT 25
MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...SMALL PEA OR DIME SIZE HAIL...AND GUSTY WINDS OF AROUND 35 TO
40 MPH...ARE EXPECTED WITH THIS STORM.
THIS STORM WILL ALSO IMPACT...
ENGLISH...
THIS STORM WILL AFFECT INTERSTATE 64 IN INDIANA BETWEEN MILE MARKERS
86 AND 92.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3845 8668 3841 8627 3839 8626 3835 8626
3836 8627 3833 8627 3833 8629 3830 8627
3828 8628 3822 8628 3821 8630 3827 8669
TIME...MOT...LOC 1920Z 277DEG 23KT 3835 8658
MJSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
325 PM EDT SAT AUG 14 2010
INZ089-KYZ023-142015-
HANCOCK-PERRY-
225 PM CDT SAT AUG 14 2010
...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...SMALL
HAIL...AND GUSTY WINDS AFFECTING HANCOCK AND SOUTHERN PERRY
COUNTIES...
AT 221 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF GRANDVIEW...AND MOVING EAST
AT 15 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...SMALL PEA OR DIME SIZE HAIL...AND GUSTY WINDS OF AROUND 35 TO
40 MPH...ARE EXPECTED WITH THIS STORM.
THIS STORM WILL ALSO IMPACT...
HAWESVILLE...
CANNELTON...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3803 8667 3789 8660 3786 8661 3784 8667
3780 8669 3776 8683 3779 8684 3783 8686
3782 8692 3788 8691 3790 8693 3789 8698
3792 8698
TIME...MOT...LOC 1926Z 250DEG 13KT 3785 8688
MJSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
350 PM EDT SAT AUG 14 2010
KYZ024-026-142015-
BRECKINRIDGE-OHIO-
250 PM CDT SAT AUG 14 2010
...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND
GUSTY WINDS AFFECTING OHIO AND BRECKINRIDGE COUNTIES...
AT 249 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF WHITESVILLE...AND MOVING
EAST AT 30 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE EXPECTED WITH
THIS STORM.
THIS STORM WILL AFFECT THE WESTERN KENTUCKY (FORD) PARKWAY BETWEEN
MILE MARKERS 75 AND 77.
THIS STORM WILL AFFECT THE NATCHER PARKWAY BETWEEN MILE MARKERS 41
AND 48.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3748 8712 3767 8684 3774 8683 3766 8663
3784 8667 3786 8661 3792 8660 3794 8652
3805 8651 3780 8616 3760 8628 3762 8653
3756 8667 3740 8663 3731 8676 3733 8681
3722 8690 3727 8699 3736 8704 3734 8712
TIME...MOT...LOC 1950Z 268DEG 27KT 3763 8675
MJSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
353 PM EDT SAT AUG 14 2010
INZ077>079-092-KYZ032-142030-
CLARK-JEFFERSON-SCOTT-TRIMBLE-WASHINGTON-
353 PM EDT SAT AUG 14 2010
...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND
GUSTY WINDS...
AT 349 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF SALEM...AND MOVING EAST AT
15 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE EXPECTED WITH
THIS STORM.
THIS STORM WILL ALSO IMPACT...
SCOTTSBURG...
THIS STORM WILL AFFECT INTERSTATE 65 IN INDIANA BETWEEN MILE MARKERS
22 AND 33.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3860 8536 3854 8604 3872 8610 3876 8597
3876 8592 3873 8590 3873 8587 3881 8581
3883 8574 3883 8565 3886 8562 3886 8559
3889 8558 3889 8556 3892 8555 3892 8537
TIME...MOT...LOC 1953Z 256DEG 15KT 3865 8595
EESThe Louisville radar (KLVX), 81 km away, was scanning. The volume nearest the first event began at 20:03 UTC.
13 thunderstorm wind, 1 lightning, 1 flash flood, 1 heavy rain. Local standard time, as filed.
A tree was blown down and blocking Bud Baughn Rd.
A tree and power lines were blown down in the Rough River Lake area.
Downed trees were blocking Highway 42 at Sligo.
A tree was blown down in the 900 block of Blankenbaker Pkwy.
Two buildings were struck by lightning in Mt. Washington.
Trees were reported down at Kenwood Dr. and New Cut Rd.
A tree was blown down and blocking half of Johnson School Rd.
Several trees were blown down on New Salem Rd. The time was estimated based on radar.
Six inches of water was flowing over the road at Outer Loop and Preston Hwy.
In just 30 minutes, 2.24 inches of rain fell at the Louisville NWS office.
Trees were blown down and blocking W. Chandler St.
Several trees were blown down on Thomerson Park Rd. The time was estimated based on radar.
Two trees were blown down at HWY 100 and Stringtown Flippin Rd.
A trained spotter reported an estimated wind gust of 60 mph.
Trees and power lines were blown down all over Tompkinsville.
Trees were blown down in Waynesburg near Hwy. 27 S. The time is estimated based on radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2010Every state in 2010This day in weather historyWarnings in Kentucky, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258386, 258388, 258376, 258377, 258375, 241187, 258385, 258382, 258373, 258374, 258378, 258383, 258379, 258380, 258381, 258384.